My Daughter

My 8 month old daughter has been diagnosed with focal epilepsy and has started on carbamazepine (which now comes up as my most used word for autocorrect). It's only day 3 and we (mum and dad) are slightly lost. Out of the 790203948283 questions the following seem to crop up the most.

1. What the fuck?

2. Do side effects (sleepy and inpatient) start instantly?

3. How do you differentiate baby being baby and showing signs of epilepsy/side effects?

4. Why do all baby toys have flashing lights ALL OVER.

5. How do you cope with the uncertainty of the condition?

6. Anybody?

4 Replies

oldestnewest
  • Good morning to you

    I am very sorry to read about your little girl

    With epilepsy you will find that both the epilepsy in it’s self can cause tiredness and likewise so can the anti-epilepsy drugs (AEDs)

    Only Photosensitive epilepsy will cause your baby daughter any problems there. Why not ask family and friends to buy cuddly toys such as lovely teddy bears.

    As to how one copes with epilepsy? Some parents can find this a hard one. However their are some good helplines out there for you. The telephone numbers I have put at the bottom for you.

    You must remember to diarise all of your daughters epilepsy and events leading up to, at the time of and after all seizures.

    On your forthcoming visit to your daughter neurologist and discuss everything with him and he/she might put put your daughter on to another AED.

    Ring Epilepsy Action helpline and they could help you Their telephone:

    0808 800 5050

    For a good counselling helpline

    Ring Epilepsy Society

    Telephone number:

    01494 601 400

    I have had epilepsy all of my life

    Please keep me informed.

    Richard

  • Thank you so much, there's so much to read and figure out, I'm just trying to get my head around it all.

  • Yes it is a hard one but have good faith and you will get there.

    Richard

  • Sorry to read your despair mate. mines 12 yo and we just started Keppra and I feel for you - trying to distinguish between natural behaviour and side effects. The only weapon you have is you and your wife (depending on who I'm speaking to :-)) managing to create an oasis of peace in the madness that is epilepsy in babies. Try to stay calm. Your WTF? is instantly understandable. The side effects are often worse than some of the fits, but they should pass. Some of them will manifest instantly, like the extreme tiredness my daughter now has...it comes one hour after the medication but its getting less severe, while others seem to come after a month or two, like the depressions and anger, if the Keppra experiences I've been reading about are reliable. How to cope? Well here in Norway we have the State Centre for Epilepsy where the people who work there and the other parents understand what we go through. No one else does in the little town I live in, although everyone's sympathetic. I guess finding other people with similar problems is the best way to stay sane.

    You have a long and difficult journey ahead of you. As do we all. Don't blame the diagnosis or hate the epilepsy. You have to embrace it as it will run your lives for years to come. Try to get to a place in all this where you trust your neurologists....

    Other than that I think Richard's advice is very sound.

    God bless and help us all.

    Alan

You may also like...